Alabama, 2019

Hail in Alabama, February 19, 2019

February 19, 2019 · NWS BMX · 5 events in 4 counties and zones

Even though there was minimal surface based instability across Central Alabama due to a cold air wedge, deep isentropic lift and a pocket of colder 500mb temperatures produced enough upper level instability for the production of large hail north of I-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Even though there was minimal surface based instability across Central Alabama due to a cold air wedge, deep isentropic lift and a pocket of colder 500mb temperatures produced enough upper level instability for the production of large hail north of I-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 19, 4:33 PM CST, 42 minutes earlier.

Area forecast discussion, Feb 19, 4:33 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
433 PM CST Tue Feb 19 2019

.SHORT TERM...
Tonight through Wednesday.

Southwesterly flow continues aloft in the upper levels with a
shortwave moving currently across Central Alabama. This convective
activity should continue into the evening hours. After that wave,
we will probably have a lull in the activity for the late night
hours until we get the next wave during the day on Wednesday. At
the surface, a warm front is present to the south across the
Northern Gulf of Mexico. Across the northern half of eastern
Conus, a surface ridge is expected to weaken and push east
tonight. This will allow for a deeper onshore low level flow
across Alabama. A low pressure system over Southeast Texas will
begin to push northeast tonight toward Western Tennessee. Dew
points are expected to respond and increase through the night
tonight as well. Current dew points are in the 40s. These readings
will increase to the upper 50s in the southwest by early Wednesday
morning and into the lower to middle 60s across the south during
the day. This will occur as our warm front moves northward into
the southwest sections of Central Alabama during the day and the
cold front moves eastward across Mississippi. During the afternoon
on Wednesday, the southwest counties will become more unstable
along and south of the warm front, ahead of the cold front. We
have added in a marginal risk for severe storms (including a brief
spin up tornado) for the peak heat afternoon hours from noon
through 6 PM. Daytime highs will be much warmer on Wednesday with
the southern 1/3 of the area expected to reach the lower 70s. We
could have just enough instability and lift for a storm or two to
be strong to severe ahead of the cold front.

08

.LONG TERM...
/Previous forecast discussion issued 442 AM CST Tue Feb 19 2019/
Wednesday through Tuesday.

Southwest flow aloft continues on Wednesday between a positively
tilted longwave trough over the western CONUS and a strong
subtropical ridge centered east of the Bahamas. Within the western
CONUS trough, a negatively tilted shortwave over the Central
Plains will continue to lift northward into the Northern Plains
and Upper Midwest, while an additional vort max digs down the
back side of the trough along the West Coast, reinforcing the
longwave trough. A weak surface low will be over Mississippi, with
another low beginning to deepen near Kansas City. A 1037 mb high
will be centered near New York City, with a classical CAD wedge
extending down the lee of the Appalachians into Central Alabama. A
cold front will be over Mississippi with a warm front/wedge front
extending southeastward into far southwest Alabama and the Florida
panhandle. Showers and thunderstorms will be ongoing across
Mississippi into far northwest Alabama in the warm conveyor belt
ahead of front, aided by a 45-50kt LLJ. While some linear segments
may be present, CAMs do not suggest a well-organized QLCS.
Meanwhile further east across the rest of Central ALabama, a few
lighter isentropic lift showers may be occurring.

This activity will slowly inch eastward through the day, as flow
will be largely parallel to it and it may lack cold pool
organization. It will be maintained by the low level jet, some
upper-level divergence from the right entrance region of a jet
streak, the cold front, and perhaps some weak height falls at
least initially. While area-average modeled QPF amounts aren't as
impressive as previously thought, this will still have the
potential to produce pockets of locally heavy rainfall given the
uni-directional flow promoting training, slow movement of the
overall line, instability resulting in convection, and especially
the high PWATs. The February monthly all-time PWAT record of 1.7
inches at BMX will definitely be in jeopardy. The flow parallel
to the front will help limit significant lifting over the
boundary, however. The main threat will be areal flooding of low-
lying areas and streams, and eventual flooding on area rivers.
This is why an areal flood watch is in effect rather than a flash
flood watch. But some pockets of flash flooding will be possible
as well, especially in urban areas, and quick rises on area creeks
will occur. So use caution when traveling and do not drive on
flooded road ways. Did expand the flood watch by a row of
counties southward, based on expected QPF and to include the urban
areas of Anniston/Oxford and Shelby County. By Thursday evening
the front and associated moisture/precipitation axis along it will
stall and become oriented from the southwest to the northeast.
The precipitation area will probably contract some, centered along
the front. Forcing will be weaker resulting in lighter rainfall
rates, but these will only serve to continue to saturate soils and
aggravate any ongoing flooding.

The tricky part of the forecast Wednesday will be the erosion of
the CAD wedge and retreat of the warm front/wedge front, which
will impact temperatures, dew points, and resultant surface-based
CAPE potential. Tonight's CAMs followed suit with the NAM in
indicating the warm front getting hung up along our southern
border during the day on Wednesday. Thinking remains the same that
the higher resolution models have a better handle on the CAD,
though the long range HRRR and regional Canadian do show higher
dew points. There may be a non-zero threat of a brief tornado if
the warm front can lift up into our far southwest counties, but
confidence in this occurring is too low to mention in the HWO at
this time. Will note that the NAM suggests elevated MUCAPE of 1000
J/kg across the western half of the state and mid-level lapse
rates of 6-6.5 C/km and plenty of bulk shear, so some elevated
hailers may be possible, and isolated severe hail cannot be ruled
out if an elevated supercell forms. Did beef up the thunder
mention in the grids in the west for this reason.

Height rises aloft occur on Thursday as ridging builds over the
eastern CONUS ahead of a closed low over the southwestern CONUS.
This will be indicative of subsidence aloft. However, still expect
a band of lighter rain to be ongoing along the front due to lift
at low levels. While the surface front will remain stalled near
I-85, southerly flow in the 925-850mb layer will begin to push the
elevated portion of the front in that layer northward and the
moisture axis also moves northward. Isentropic lift associated
with the process will cause the band of light rain to move
northward. Overall rainfall amounts in the watch area will be
light, but could aggravate ongoing flooding. Could also see some
shower and thunderstorm development south of the front in our far
southeast counties with daytime heating of a moist air mass and
additional moisture moving off the Gulf. With SBCAPE values of
1000-1500 J/kg and 0-6 km bulk shear around 45 kts, some of these
storms could be strong, and an isolated severe storm with
wind/hail cannot be ruled out. However, low-level shear will be
confined to the cool side of the front, and the lack of an upper-
level trigger should prevent anything from being too organized.

Similar trends continue on Friday. Low pressure begins to develop
over the southern High Plains, with a 30-35 kt LLJ developing over
Mississippi into northwest Alabama. The warm front aloft should
continue to push north of the area, while models disagree how
quickly the surface warm front will push north with a weak wedge
also potentially developing. The main heavy rain threat should
set up north of the area from Arkansas to Tennessee, but rain
chances remain high given the moist air mass. A similar threat for
strong storms/possible isolated severe to Thursday exists, but
encompassing more of the area.

Models are in good agreement on a strong negatively tilted trough
lifting from the Southern Plains to the Great Lakes Saturday and
Saturday night, accompanied by a deepening surface low and cold
front. Strong heating of an expansive warm sector will occur on
Saturday afternoon. If forcing is strong enough this far south,
then there is the potential for supercells developing in
Mississippi to track into at least our northwest counties due to
60-65kt southwesterlies at 500mb and a 50 kt LLJ, potentially
followed by a QLCS. Will introduce a threat for tornadoes to the
HWO. If the timing remains during the later afternoon and early
evening versus overnight, and forcing is sufficient, an increase
in the confidence factor is a definite possibility.

Dry conditions finally arrive behind the front by midday Sunday.
However, this looks to be short-lived, as models are already in
agreement on another shortwave trough bringing more wet weather
for Monday night and Tuesday.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

We remain in a very wet pattern and should remain socked in with
low cigs through the forecast period. Shortwaves will continue to
bring shower (and some TS) across much of the area from the
southwest. This will affect all terminals with off and on
convection except lower chances MGM/TOI. Winds will stay up
through the period as well as gradients remain tight.

08

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through the end of the
week, with a strong storm system expected over the weekend. Very wet
conditions are expected, especially across the northern half of the
area. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     43  60  51  59  52 /  90 100 100  80  70
Anniston    44  62  55  63  55 /  90  80 100  80  60
Birmingham  47  65  54  61  55 /  90 100 100  80  70
Tuscaloosa  49  66  53  60  55 /  90 100  90  80  60
Calera      47  66  55  63  56 /  90  90 100  80  60
Auburn      45  65  61  73  60 /  70  60  80  70  60
Montgomery  52  71  63  74  63 /  70  70  80  70  50
Troy        53  71  66  77  64 /  50  40  60  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through late Thursday night for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Jefferson...Lamar...Marion...Pickens...
Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 19, 4:18 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
418 PM CST Tue Feb 19 2019

ALZ011>015-017>050-210130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
418 PM CST Tue Feb 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Through Tonight.

Moderate rainfall will occur near and north of Interstate 20
tonight. While heaviest rainfall and potential flooding will not be
until Wednesday, minor flooding of poor drainage areas and rises on
creeks and streams will be possible tonight due to saturated soils.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a small threat for severe thunderstorms Wednesday afternoon
from noon until 6 pm. The threat include large hail, damaging winds,
and a brief tornado. The zone of concern is roughly bounded by
Aliceville, Tuscaloosa, Clanton, Prattville, Selma, Demopolis, and
Livingston.

Several days of rain are forecast Wednesday through Sunday morning.
Locally heavy rainfall will be possible, with the highest risk Wednesday
and Wednesday night. This will result in the risk of flooding on
rivers and streams, with the potential for at least isolated flash
flooding as well. The greatest threat for flooding will be along and
north of the Interstate 20 corridor, potentially continuing into
Thursday.

Minor flooding is forecast along the Tombigbee River, parts of the
Black Warrior River parts of the Cahaba River. Flood stages will be
reached by Thursday and remain there through at least Saturday.
Additional river flood warnings could be issued in coming days. Check
the latest River Flood products for specific information.

There is a threat for severe storms, including isolated tornadoes,
Saturday afternoon and Saturday night. Stay tuned to the latest
forecasts as it is possible that the threat level could increase in
later updates for portions of the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday through Friday, and again Saturday and Saturday night.

In the hours before

Special weather statement, Feb 19, 12:31 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1231 PM CST TUE FEB 19 2019

ALZ025-035-036-191900-
Chilton AL-Shelby AL-Coosa AL-
1231 PM CST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...
SOUTHEASTERN SHELBY AND NORTHWESTERN COOSA COUNTIES UNTIL 100 PM
CST...

At 1231 PM CST, Doppler radar was tracking a strong thunderstorm over
Thorsby, or over Jemison, moving northeast at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Columbiana, Jemison, Thorsby, Marble Valley, Lay Lake, Shelby,
Beeswax Creek Park, Alabama 4H Center, Shelby Shores, Waxahatchee
Creek, Highway 145 and CR 46, Kelley Branch and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8685 3322 8654 3319 8649 3317 8650
      3316 8648 3315 8648 3313 8646 3312 8646
      3310 8649 3310 8634 3285 8677
TIME...MOT...LOC 1831Z 225DEG 46KT 3292 8674

05
Special weather statement, Feb 19, 3:04 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
304 PM CST TUE FEB 19 2019

ALZ030-192145-
Sumter AL-
304 PM CST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
345 PM CST...

At 304 PM CST, Doppler radar was tracking a strong thunderstorm over
Lauderdale, moving northeast at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Gainesville, Emelle, Boyd, Warsaw, Sumterville and Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3280 8836 3296 8819 3294 8817 3294 8820
      3292 8821 3291 8819 3288 8818 3286 8816
      3285 8816 3283 8818 3282 8815 3283 8814
      3280 8810 3281 8807 3279 8806 3277 8808
      3278 8810 3275 8811 3255 8839
TIME...MOT...LOC 2104Z 227DEG 49KT 3252 8856

87/GRANTHAM
Special weather statement, Feb 19, 4:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 PM CST TUE FEB 19 2019

ALZ011-014-192300-
Winston AL-Marion AL-
444 PM CST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 500 PM CST...

At 444 PM CST, Doppler radar was tracking a strong thunderstorm over
Haleyville, moving northeast at 85 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Haleyville, Needmore, Ashridge, Bear Creek, Natural Bridge, Weiss,
Posey Field Airport, Tessner, Pebble, Upper Bear Creek Reservoir,
Delmar, Sipsey River Rec Area and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8728 3407 8761 3423 8785 3431 8774
TIME...MOT...LOC 2244Z 229DEG 75KT 3421 8764

87/GRANTHAM
Local storm report, Feb 19, 5:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             HALEYVILLE              34.24N 87.62W
02/19/2019  E0.70 INCH       WINSTON            AL   CO-OP OBSERVER

            DIME SIZE HAIL COMPLETELY COVERING THE
            GROUND.

&&

MAL
Special weather statement, Feb 19, 5:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CST TUE FEB 19 2019

ALZ015-023-024-192345-
Walker AL-Jefferson AL-Tuscaloosa AL-
505 PM CST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...NORTH
CENTRAL TUSCALOOSA AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 545 PM
CST...

At 505 PM CST, Doppler radar was tracking a strong thunderstorm near
Bankhead Lock And Dam, or 11 miles north of Holt, moving northeast at
65 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sumiton, Dora, Adamsville, Graysville, Brookside, West Jefferson,
Cardiff, Gorgas Steam Plant, Burnwell, Quinton, Bankhead Lock And
Dam, Sayre, Empire, Birmingport, Miller Steam Plant, Tutwiler, Little
Shoal and Partridge Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 8747 3344 8756 3383 8698 3368 8686
TIME...MOT...LOC 2305Z 232DEG 57KT 3341 8746

87/GRANTHAM
Local storm report, Feb 19, 5:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             NORTHPORT               33.23N 87.58W
02/19/2019  E0.25 INCH       TUSCALOOSA         AL   PUBLIC

            LOTS OF PEA SIZE HAIL FALLING IN NORTHPORT.

&&

MAL

The radar

The Birmingham radar (KBMX), 63 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
February 19, 5:15 PM CST to 5:16 PM CST
Where
Tuscaloosa County, 12.21 mi N of Kellerman
Measured
1 in hail
Reported by
Public
Coordinates
33.507, -87.323

Quarter size hail covering the ground.

Hail, Jefferson

When
February 19, 5:30 PM CST to 5:31 PM CST
Where
Jefferson County, 0.85 mi NNW of Short Creek
Measured
1 in hail
Reported by
Public
Coordinates
33.561, -87.107

Nickel to quarter size hail along Highway 269 near Short Creek.

Hail, Jefferson

When
February 19, 5:42 PM CST to 5:43 PM CST
Where
Jefferson County, 0.69 mi N of Kimberly
Measured
0.88 in hail
Reported by
Public
Coordinates
33.780, -86.820

Nickel size hail near the town of Kimberly.

Hail, Blount

When
February 19, 6:00 PM CST to 6:01 PM CST
Where
Blount County, 0.69 mi N of Cleveland
Measured
0.75 in hail
Reported by
Public
Coordinates
33.990, -86.580

Penny size hail hail covering ground along Highway 231 in the town of Cleveland.

Hail, Etowah

When
February 19, 6:25 PM CST to 6:26 PM CST
Where
Etowah County, Sardis City
Measured
0.75 in hail
Reported by
Public
Coordinates
34.170, -86.120

Penny size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809593, 809594, 809597, 809598, 809599.